Journal of Anaesthesiology Clinical Pharmacology

LETTERS TO EDITOR
Year
: 2018  |  Volume : 34  |  Issue : 1  |  Page : 133--134

“Look alike” packaging: Do we need a wake-up call?


Nandini M Dave 
 Department of Anaesthesiology, Seth GS Medical College and KEM Hospital, Mumbai, Maharashtra, India

Correspondence Address:
Nandini M Dave
C 303, Presidential Towers, LBS Marg, Ghatkopar West, Mumbai - 400 086, Maharashtra
India




How to cite this article:
Dave NM. “Look alike” packaging: Do we need a wake-up call?.J Anaesthesiol Clin Pharmacol 2018;34:133-134


How to cite this URL:
Dave NM. “Look alike” packaging: Do we need a wake-up call?. J Anaesthesiol Clin Pharmacol [serial online] 2018 [cited 2021 May 13 ];34:133-134
Available from: https://www.joacp.org/text.asp?2018/34/1/133/227578


Full Text



This is to report the striking similarity of 20% w/v mannitol injection and 25% w/v dextrose injection 100 ml pints that were supplied to the tertiary care University teaching hospital. We follow a zero prescription policy, whereby drugs and intravenous fluids, besides other consumables needed for procedures and treatment are available on schedule. As per the government procurement policy, a company whose product matches the specifications and is lowest on the price list is awarded the rate contract for the supply. While this process is established to ensure fair play, it sometimes results in suboptimal quality of supplied goods.

In this case, both fluids were manufactured by the same company. An earlier batch had some difference in the color shade [Figure 1]. The subsequent batches looked exactly similar [Figure 2]. Although no untoward incident occurred, this was brought to the notice of the purchase department and the manufacturing unit.{Figure 1}{Figure 2}

Much has been written in the literature about the perils of look alike, sound alike drugs.[1],[2] Equally important is the packaging and labeling of drugs. Mangar et al. write that reporting every look-alike is no longer novel; similarities between labels are a fact of life.[3] I however, beg to differ. I think it is imperative we continue to report such potentially dangerous practices. This will ensure that pharmaceutical companies are forced to revisit their processes.

To guarantee that our patients' safety is not jeopardized, meticulous packaging specifications need to be put in place.[4] In addition, the regulatory authorities should periodically scrutinize the quality and packaging of medications and ensure that the stringent guidelines are being adhered to. Policy makers should be sensitized to the issue that it should be a quality product, and not necessarily the cheapest product that should reach the patient. As end users, we should be ever vigilant and continue to report such incidents that have potential to cause harm. Ensuring patient safety should be a consistent and continuous process, with no room for compromises or complacency.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Kothari D, Gupta S, Mehrotra A. Look alike drugs ‒ A worrying issue. Indian J Anaesth 2009;53:708-9.
2Arora V, Bajwa SJ, Kaur J. Look alike drug labels: A worrying issue. Indian J Anaesth 2011;55:428.
3Mangar D, Miguel R, Villarreal JR. Reporting every look-alike is no longer novel: Similarities between labels are a fact of life. J Clin Anesth 1992;4:347-8.
4McCoy LK. Look-alike, sound-alike drugs review: Include look-alike packaging as an additional safety check. Jt Comm J Qual Patient Saf 2005;31:47-53.